Reach Us +1 218 451 2974

Abstract

Myopathies Secondary To Anti-Retroviral Therapy In Human Immunodeficiency Virus Positive Patients: A Review

Antiretroviral therapy has changed human immunodeficiency virus (HIV) infection and increased the life expectancy of such patients. More patients are taking antiretroviral drugs (ARTs) for longer periods of time. Zidovudine (ZDV), a nucleoside reverse transcriptase inhibitor is known to cause mitochondrial toxicity and leads to various side effects including myopathy. Mitochondrial toxicity can be fatal and is treated by supportive care and discontinuing NRTIs. Withdrawal of offending drug along with metabolic cofactors like thiamine, carnitine, and riboflavin may be helpful in managing mitochondrial toxicity. Clinicians should be able to recognize effects of chronic toxicity of ARTs, especially mitochondrial toxicity leading to myopathy.


Author(s):

Nikhil G and Santosh KM



Abstract | Full-Text | PDF

Share this  Facebook  Twitter  LinkedIn  Google+
Flyer image
Abstracted/Indexed in
  • Google Scholar
  • China National Knowledge Infrastructure (CNKI)
  • WorldCat
  • Geneva Foundation for Medical Education and Research
  • Secret Search Engine Labs